Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 113, NWS Austin/San Antonio, TX

May 14, 2019Gillespie County, Kendall County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2019, 12:46 PM CDT for Gillespie County, Kendall County, Kerr County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2019, 12:46 PM CDT (17:46 UTC)
Expired
May 14, 2019, 1:10 PM CDT
In force
24 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Gillespie County, TX, Kendall County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 115 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2019-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2019-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS54 KEWX 141746
SVREWX
TXC171-259-265-141830-
/O.NEW.KEWX.SV.W.0113.190514T1746Z-190514T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1246 PM CDT Tue May 14 2019

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Kerr County in south central Texas...
  Southwestern Gillespie County in south central Texas...
  Northwestern Kendall County in south central Texas...

* Until 130 PM CDT.

* At 1245 PM CDT, a severe thunderstorm was located near Ingram, or
  near Kerrville, moving east at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Kerrville, Fredericksburg, Ingram, Cypress Creek, Tivydale and
  Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3009 9929 3024 9926 3027 9885 2999 9890
TIME...MOT...LOC 1745Z 285DEG 21KT 3014 9919 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
713 
WWUS54 KEWX 141800
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
100 PM CDT Tue May 14 2019

TXC171-259-265-141830-
/O.CON.KEWX.SV.W.0113.000000T0000Z-190514T1830Z/
Kerr TX-Gillespie TX-Kendall TX-
100 PM CDT Tue May 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR EAST CENTRAL KERR...SOUTHWESTERN GILLESPIE AND NORTHWESTERN
KENDALL COUNTIES...

At 1258 PM CDT, a severe thunderstorm was located near Kerrville, 
moving east at 25 mph. Latest radar images showing weaker signals, 
however, the storm still capable of producing hail of one inch in 
diameter.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Kerrville, Ingram and Cypress Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3007 9923 3021 9919 3019 9886 2999 9890
TIME...MOT...LOC 1758Z 285DEG 21KT 3012 9910 

HAIL...1.00IN
WIND...<50MPH
 
$$
858 
WWUS54 KEWX 141810
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
110 PM CDT Tue May 14 2019

TXC171-259-265-141820-
/O.CAN.KEWX.SV.W.0113.000000T0000Z-190514T1830Z/
Kerr TX-Gillespie TX-Kendall TX-
110 PM CDT Tue May 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KERR...
SOUTHWESTERN GILLESPIE AND NORTHWESTERN KENDALL COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3007 9923 3021 9919 3019 9886 2999 9890
TIME...MOT...LOC 1807Z 285DEG 21KT 3011 9904 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 12:28 PM CDT, 18 minutes earlier.

Area forecast discussion, May 14, 12:28 PM CDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
Issued by National Weather Service Norman OK
1228 PM CDT Tue May 14 2019

.AVIATION...
Scattered storms have formed along an outflow boundary across parts
of central Texas. Expect this activity to continue into late evening,
potentially affecting KSAT, KSSF, and KAUS (though given the spotty
coverage, mentioned only VCTS in the TAFs for now). MVFR ceilings are
expected during the morning hours of Wednesday.

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT Tue May 14 2019/

UPDATE...
See below for the 12z aviation discussion...

AVIATION...
Currently VFR at AUS and SAT, although SAT has on occasion become
MVFR as the SCT cloud deck at 2200 feet has become BKN a couple times
this morning. SSF is now at MVFR due to some fog that has developed,
lowering VSBYs to 5SM, while DRT is high end MVFR on the account of
CIGs. For now, generally anticipate VFR conditions through the
morning hours at AUS/SAT/SSF, although cant rule out a few brief
periods of MVFR CIGs and/or MVFR VSBYs developing. At DRT, MVFR CIGs
should persist through late morning/early afternoon. A few isolated
showers have developed this morning near DRT and extend to the
northeast into the Hill Country due to some ascent from the center of
the mid level low that currently resides over San Angelo's area.
Furthermore, isolated to scattered showers and thunderstorms are
possible across the region this afternoon and into the evening hours.
Some of these storms could potentially produce some heavy downpours,
as well as some hail and gusty winds. However, confidence is low in
regards to exact timing and placement of these thunderstorms, so for
now keep VCTS mentioned at AUS/SAT/SSF from 18z this afternoon
through about 3z this late evening. MVFR CIGs are expected to develop
at all terminals by early Wednesday morning. CIGs may further lower
to IFR toward sunrise Wednesday morning, but will keep them at MVFR
for this TAF issuance. Additionally, fog may also develop at
AUS/SAT/SSF toward sunrise Wednesday morning. Winds through the TAF
period will be generally light and out of the east/southeast.

PREV DISCUSSION... /ISSUED 355 AM CDT Tue May 14 2019/

SHORT TERM (Today through Wednesday)...
Compact mid/upper level low moves across Central Texas today while
gradually weakening as it enters a confluent flow aloft. Isolated
showers and thunderstorms are generally expected as PWs never did
recover in the wake of an earlier frontal passage, remaining near
seasonal normals. However, scattered showers and thunderstorms are
possible this afternoon over the Hill Country and Escarpment due to
orographic enhancement and proximity to the mid/upper level low and
near the Coastal Plains near the residual surface boundary. Cannot
rule out a few strong storms due to moderate CAPE nor locally heavy
downpours from slow moving storms. Activity will rapidly dissipate
with sunset.

A weak mid level trough remains behind as the weakening upper level
low/trough moves off to the east Wednesday. Heating of a seasonably
moist airmass allows for mainly isolated showers and thunderstorms,
scattered near the Coastal Plains near the remnant surface boundary.

LONG TERM (Wednesday Night through Monday)...
Upper level ridging moves across our area Thursday into Friday with
fair weather expected. However, isolated showers and thunderstorms
are possible near the Coastal Plains as the remnant mid level trough
dissipates.

An upper level trough with embedded shortwaves moves across the
Southern and Central Plains this weekend. In addition, a dryline or
Pacific front may move into Central Texas. Disagreements remain
among the models on the finer details of these features that would
impact storm severity and mode, as well as, rainfall amounts and
duration. Regardless, more rounds of showers and thunderstorms are
expected. There is a potential for strong to severe storms in the
form of supercells or an MCS. There is also a potential for heavy
rains especially if the dryline/front stalls allowing moisture (PWS
near 2 inches) to pool along the boundary with training of storms.
Saturday into Saturday night have the greatest threat of severe
storms and heavy rains.

Beyond this forecast, some models have been showing the subtropical
ridge building over our area the middle of next week which would
lead to summer like conditions with little or no chances of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  64  83  64  85 /  40  20  20  -   10
Austin Bergstrom Intl Airport  82  64  83  64  85 /  40  20  20  10  10
New Braunfels Muni Airport     82  64  83  64  84 /  30  20  20  10  10
Burnet Muni Airport            79  62  81  63  84 /  70  20  20  -   -
Del Rio Intl Airport           83  66  87  67  89 /  30  10  10  10  -
Georgetown Muni Airport        81  62  83  64  83 /  40  10  20  -   -
Hondo Muni Airport             83  65  85  65  87 /  30  20  20  10  10
San Marcos Muni Airport        82  63  83  64  85 /  30  20  20  10  10
La Grange - Fayette Regional   84  64  84  65  85 /  20  10  30  10  20
San Antonio Intl Airport       83  65  83  66  85 /  30  20  20  10  10
Stinson Muni Airport           83  66  84  66  86 /  30  20  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...99
Short-Term/Long-Term...99
Hazardous weather outlook, May 14, 4:24 AM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
424 AM CDT Tue May 14 2019

TXZ171>173-183>194-202>209-217>225-228-150930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
424 AM CDT Tue May 14 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a chance of some very isolated pockets of heavy rainfall
today. There is also a chance of an isolated strong thunderstorm
or two this afternoon capable of producing some hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The threat for strong to severe thunderstorms as well as the
possibility of locally heavy rainfall returns to South Central
Texas on Saturday.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather or flooding to the National
Weather Service.

In the hours before

Special weather statement, May 14, 12:19 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
Issued by National Weather Service Norman OK
1219 PM CDT Tue May 14 2019

TXZ186-188-141800-
Gillespie TX-Kerr TX-
1219 PM CDT Tue May 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERR AND
SOUTHWESTERN GILLESPIE COUNTIES UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mountain Home, or 16 miles northwest of Kerrville, moving east at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kerrville, Hunt, Ingram, Mountain Home, Kerrville State Park,
Tivydale, Waltonia and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3007 9948 3027 9942 3025 9907 2998 9915
TIME...MOT...LOC 1718Z 282DEG 9KT 3017 9937

Ware

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:55 PM CDTSpecial Weather StatementEWXMaverick50 min
May 13, 9:43 PM CDTSpecial Weather StatementEWXMaverick47 min
May 13, 11:06 PM CDTSpecial Weather StatementEWXMaverick54 min
May 13, 11:13 PM CDTSevere Thunderstorm WarningEWXMaverick47 min
May 13, 11:40 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick50 min
May 13, 11:44 PM CDTSpecial Weather StatementEWXGillespie, Kerr61 min
May 14, 12:27 AM CDTSevere Thunderstorm WarningEWXDimmit13 min
May 14, 12:19 PM CDTSpecial Weather StatementEWXKerr41 min
May 14, 2:47 PM CDTSpecial Weather StatementEWXKerr43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.